Are you a health care worker? We’d love to hear from you. Email editor at northcarolinahealthnews.org
By Taylor Knopf
In September, Scotland County Sheriff Ralph Kersey told the public in a Facebook Live video that two of his officers had overdosed after exposure to fentanyl — a strong opioid — during a drug bust.
Both officers followed protocol while on the scene, wearing masks and gloves, but began feeling sick when they got back to the office, Kersey explained.
“Two of the officers begin to show symptoms of fentanyl, such as chest pains, dizziness,” the sheriff said in the Facebook Live video which was recently removed from his page. “One officer actually went unconscious.”
Kersey said the officers were given 24 milligrams and 16 milligrams of naloxone, an opioid overdose reversal drug. A typical dose of naloxone nasal spray, which is the form carried by most law enforcement officers, contains 4 milligrams. Admittedly, Kersey said in the video that this was a lot of naloxone.
The sheriff concluded by saying that two officers were taken to the hospital and were “doing fine.” Kersey said the sheriff’s office and courthouse would be closed the remainder of the business day to ventilate the buildings and ensure public safety.
The five people arrested in the drug bust could face additional charges as a result of what happened to the arresting officers, according to a local media report.
The problem is that the overdose symptoms the sheriff described — chest pain and dizziness — are not consistent with that of an opioid overdose. These are more likely symptoms of an anxiety attack, which experts say is common for first responders who believe they have been exposed to a drug.
Kersey did not respond to multiple NC Health News requests for an interview.
It’s also incredibly unlikely that someone could overdose on fentanyl or another opioid simply through touch, according to a 2019 report by the American Medical Association young physicians’ section.
Further, a review of media reports that described accidental overdoses by first responders which was published in the Journal of Medical Toxicology said that not one report included a plausible drug exposure or symptoms consistent with a drug exposure. The journal article concluded that the clinical symptoms described in media reports were most likely due to “psychological stress or skin irritation from PPE (personal protective equipment).”
‘Potentially deadly’ consequences
It’s not hard to understand why first responders would be fearful around fentanyl, an opioid that’s much stronger than heroin or morphine. A little goes a long way, which is why fentanyl is increasingly added to all kinds of drugs on the black market and is driving up overdose deaths among people using drugs.
However, misinformation about opioids and fear of possible drug exposure could prevent first responders from acting quickly enough to save a life, according to Jennifer Carroll, a medical anthropologist, researcher and substance use expert, currently teaching at N.C. State University and Brown University.
In a rural area such as Scotland County where there are fewer health resources, law enforcement could very well be the first to arrive at the scene of an overdose, she said. Meanwhile, “we have leadership displaying a clear lack of understanding about what overdose looks like and about how to correctly use Narcan to reverse an overdose.”
In the case in Scotland County, Carroll said no opioid overdose — even a fentanyl overdose — would require 24 milligrams (or six doses of naloxone) to reverse it.
“If the person is not responding after that much naloxone, it’s because there is nothing for the naloxone to reverse, because they aren’t having an opioid overdose,” Carroll said.
“This has potentially deadly implications for a community member who is actually experiencing an opioid overdose, who might require law enforcement to reverse that overdose when 911 is called,” she said. “It seems like they can’t correctly identify opioid overdose, and that puts both officers and civilians at risk.”
Carroll said she has “personally received reports from law enforcement partners outside of North Carolina about officers who were experiencing genuine medical emergencies who did not receive timely care for those emergencies, because their co-workers were distracted by the false and implausible belief that the officer was suffering an opioid overdose.”
“This is a very real safety concern for all parties,” she said.
Know the symptoms
The North Carolina Harm Reduction Coalition routinely holds training sessions for law enforcement officers about how to recognize the signs of a drug overdose and how to reverse it using naloxone. These sessions are usually included in the 40-hour Crisis Intervention Training that officers take to better understand and respond during encounters with people who have mental health issues.
In the training, officers learn the signs of an opioid overdose:
- sluggish or no breathing
- slowed heart rate
- unresponsive to verbal or physical stimuli
- pinpoint pupils
- sleepy or unconscious
- blue colored lips or nails
Melissia Larson, law enforcement programs manager with the NC Harm Reduction Coalition, said she encourages officers who think they or a partner has been exposed to an opioid to remember these characteristic signs.
“If it’s anything that is the reverse of those things — chest pain, tingling, numbness, shortness of breath, feeling hot, sweating, heart palpitations — that’s not an overdose,” she tells the officers during training.
Due to the uncertain nature of the job, Larson said it’s not uncommon for law enforcement officers to have anxiety or panic attacks.
“There’s already some anxiety out there about fentanyl,” she said. “It could be once an officer feels like they have exposed themselves to something like fentanyl, then that could trigger a physiological response in the body to go into panic mode.”
Anxiety and panic attacks are real conditions with physiological responses; but unfortunately, they are highly stigmatized, Larson said.
“No one wants to be told they are having an episode like that,” she said. “So it’s kind of a sensitive topic.”
Larson said she reminds officers that if they think they’ve been exposed to fentanyl, that “soap and water are your friend.” She tells officers not to use hand sanitizer, as it can escalate absorption of the drug into the skin. They also should not touch their eyes, nose or mouth until they’ve decontaminated. Officers should change uniform and refrain from brushing any powdered drug into the air, she said.
Some officers may want to use naloxone out of caution, and Larson said that is fine. Unnecessary naloxone will not hurt someone.
“If you don’t have opioids in your system, this medication does absolutely nothing,” she said.
Drug myths and perceived danger
A recent study by researchers at RTI International found that law enforcement officers “nationwide falsely believe skin exposure to fentanyl on-scene is deadly.”
Although officers interviewed for the study pointed to incidents like that in Scotland County, researchers “say that there are no confirmed cases of fentanyl overdoses through the skin.”
“The symptoms described in these news and social media stories are indicators of a panic attack […] rather than overdose symptoms,” researchers concluded.
The American Medical Association also put out a statement saying that these reports of first responders overdosing after touching fentanyl “misrepresented the science behind fentanyl while increasing paranoia among the lay public related to fentanyl.”
“Fentanyl is so poorly absorbed through the skin that it required years of research to develop a fentanyl patch for topical delivery of the drug at extremely slow rates of absorption,” the AMA statement read.
“Our study shows that there is a clear need to work with law enforcement agencies and the media to help ensure stories of these instances are accurate and that there is a lot of work to be done to help combat instances of misinformation,” said Peyton Attaway, a public health analyst in the Center for Policing Research and Investigative Sciences at RTI who studied law enforcement reports of fentanyl exposure.
“By perpetuating that misinformation, we allow officers to believe that their lives are on the line when they’re not,” Carroll added, “which is horrible and cruel.”
Backlash toward people using drugs
Whenever Larson reads media stories of first responders accidentally overdosing, she said she fears that these reports only further demonize the drug-using population, making her harm reduction efforts more difficult.
When others hear these reports “obviously it’s going to make the emergency responders really apprehensive and a little upset because they don’t want to be exposed to any type of communicable diseases or anything that’s going to harm them,” she said.
Most of the time, Larson said there are no follow-up reports or confirmation of the overdose. It’s all anecdotal. As a result, there tends to be less empathy among first responders toward the drug using population.
In a guide about fentanyl for first responders, published by The Journal of Emergency Medical Services, the author writes that “the pervasive anxiety surrounding passive exposure to opioids is only serving to increase the stigma associated with people who use drugs.”
“This at-risk population already struggles to get the vital medical care needed for them to survive and recover, and this misconception is only serving to make access more difficult,” the guide reads. “There have been reported incidents of overdose patients not being provided appropriate medical care; hazardous materials response teams are being activated erroneously; or criminal charges being leveled against individuals based upon the belief that their actions endangered responders.”
“This must stop.”